Colorado, 2003

Debris Flow in Colorado, July 26, 2003

July 26, 2003 · NWS GJT · 1 event in 1 county or zone

Heavy rain caused a landslide onto 16th street in South Glenwood Springs.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain caused a landslide onto 16th street in South Glenwood Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 26, 12:46 PM MST, 6 hours 54 minutes earlier.

Area forecast discussion, Jul 26, 12:46 PM MST, 6 hours 54 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
146 PM MDT SAT JUL 26 2003

SHORT-TERM DISCUSSION (TONIGHT-SUNDAY NIGHT)...
UPPER LEVEL HIGH PRESSURE CENTER IS POSITIONED OVER SOUTH-
CENTRAL COLORADO RESULTING IN A LIGHT SOUTHERLY FLOW ACROSS
THE AREA. MOIST AND UNSTABLE CONDITIONS IN PLACE PER MORNING UPPER
AIR SOUNDING. DIURNAL THUNDERSTORM CYCLE IS UNDER WAY WITH STORMS
FORMING IN TERRAIN INDUCED CONVERGENCE AREAS. THERE DOES NOT
APPEAR TO BE ANY SIGNIFICANT WAVES ROTATING AROUND THE HIGH THAT
WOULD BE A FOCUS FOR THUNDERSTORMS SO WILL FAVOR HIGHER TERRAIN IN
POP GRIDS TONIGHT. LIKE THE PAST COUPLE OF NIGHTS...EXPECT SHOWERS
AND STORMS WILL CONTINUE THROUGH THE EVENING AND DRIFT OVER THE
VALLEYS BEFORE DIMINISHING. RELATIVELY LIGHT STEERING CURRENTS WILL
ALLOW FOR SOME LOCALLY HEAVY RAIN.

MODELS CONTINUE THE IDEA OF RETROGRADING THE UPPER HIGH WEST TO
NEVADA SUNDAY AND SUNDAY NIGHT WITH MOIST AND UNSTABLE CONDITIONS
REMAINING IN PLACE. ANOTHER ROUND OF DIURNAL THUNDERSTORMS SUNDAY
AFTERNOON AND EVENING. FLOW ALOFT WILL BECOME VARIABLE TONIGHT AND
THEN NORTHERLY LATE SUNDAY AS THE HIGH CENTER MOVES WEST OF THE AREA.
LIGHT FLOW ALOFT WILL AGAIN ALLOW FOR SOME LOCALLY HEAVY RAIN. STORM
ENVIRONMENT CONTINUES TO LOOK UNFAVORABLE FOR SEVERE. MAV GUIDANCE
TEMPERATURES LOOK WAY TO COOL WITH RESPECT TO DAY-TIME HIGHS. WILL
STAY CLOSE TO MET NUMBERS. LINDQUIST

MONDAY THROUGH THURSDAY...
CENTER OF HIGH PRESSURE IS BACK OVER THE NORTHERN GREAT BASIN
MONDAY. A NORTH TO NORTHEAST FLOW WILL SHUT DOWN THE GOOD MOISTURE
SOURCE FOR US...AND DRIER AIR WILL ENTER THE FORECAST AREA FROM THE
NORTH. MONDAY...MOISTURE AVAILABILITY STILL LOOKS GOOD ACROSS SE
UTAH AND SW COLORADO (GFS ADVERTISES PWAT > 1.00)...SO EXPECT
AFTERNOON AND EVENING CONVECTION TO OCCUR ACROSS AT LEAST THE
SOUTHERN HALF OF THE AREA. THINGS DRY OUT A BIT MORE TUESDAY...WITH
DAYTIME THUNDERSTORMS NOW CONFINED TO THE MOUNTAINS ALONG THE DIVIDE
AND THE EXTREME SOUTH. BY WEDNESDAY AND THURSDAY...THE HIGH BEGINS
TO SHIFT AGAIN TOWARD THE EAST. THINGS WILL MOISTEN UP A LITTLE AS
THE NORTHERLY FLOW WEAKENS. EXPECT SLIGHT CHANCE OF SHOWERS/
THUNDERSTORMS MOUNTAINS...BUT WILL HOLD BACK ON POPS ACROSS THE
VALLEYS AT THIS TIME. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE
NORMAL...WITH THE EXCESSIVE HEAT REMAINING CLOSER TO THE CORE OF
THE UPPER HIGH.  DJN.83

FRIDAY-SATURDAY...THE UPPER LEVEL HIGH MEANDERS BACK TO THE
EAST STARTING THURSDAY AND EVENTUALLY REACHES EASTERN COLORADO BY
SATURDAY.  GRADUAL INCREASE IN MONSOONAL MOISTURE EXPECTED THROUGH
THE PERIOD WITH SLIGHT INCREASE IN POPS EACH DAY. NO MAJOR SWINGS IN
TEMPS THROUGH THE PERIOD. JDC

.GJT...NONE.

FXUS65 KGJT 261947
AFDGJT

WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
146 PM MDT SAT JUL 26 2003

SHORT-TERM DISCUSSION (TONIGHT-SUNDAY NIGHT)...
UPPER LEVEL HIGH PRESSURE CENTER IS POSITIONED OVER SOUTH-
CENTRAL COLORADO RESULTING IN A LIGHT SOUTHERLY FLOW ACROSS
THE AREA. MOIST AND UNSTABLE CONDITIONS IN PLACE PER MORNING UPPER
AIR SOUNDING. DIURNAL THUNDERSTORM CYCLE IS UNDER WAY WITH STORMS
FORMING IN TERRAIN INDUCED CONVERGENCE AREAS. THERE DOES NOT
APPEAR TO BE ANY SIGNIFICANT WAVES ROTATING AROUND THE HIGH THAT
WOULD BE A FOCUS FOR THUNDERSTORMS SO WILL FAVOR HIGHER TERRAIN IN
POP GRIDS TONIGHT. LIKE THE PAST COUPLE OF NIGHTS...EXPECT SHOWERS
AND STORMS WILL CONTINUE THROUGH THE EVENING AND DRIFT OVER THE
VALLEYS BEFORE DIMINISHING. RELATIVELY LIGHT STEERING CURRENTS WILL
ALLOW FOR SOME LOCALLY HEAVY RAIN.

MODELS CONTINUE THE IDEA OF RETROGRADING THE UPPER HIGH WEST TO
NEVADA SUNDAY AND SUNDAY NIGHT WITH MOIST AND UNSTABLE CONDITIONS
REMAINING IN PLACE. ANOTHER ROUND OF DIURNAL THUNDERSTORMS SUNDAY
AFTERNOON AND EVENING. FLOW ALOFT WILL BECOME VARIABLE TONIGHT AND
THEN NORTHERLY LATE SUNDAY AS THE HIGH CENTER MOVES WEST OF THE AREA.
LIGHT FLOW ALOFT WILL AGAIN ALLOW FOR SOME LOCALLY HEAVY RAIN. STORM
ENVIRONMENT CONTINUES TO LOOK UNFAVORABLE FOR SEVERE. MAV GUIDANCE
TEMPERATURES LOOK WAY TO COOL WITH RESPECT TO DAY-TIME HIGHS. WILL
STAY CLOSE TO MET NUMBERS. LINDQUIST

MONDAY THROUGH THURSDAY...
CENTER OF HIGH PRESSURE IS BACK OVER THE NORTHERN GREAT BASIN
MONDAY. A NORTH TO NORTHEAST FLOW WILL SHUT DOWN THE GOOD MOISTURE
SOURCE FOR US...AND DRIER AIR WILL ENTER THE FORECAST AREA FROM THE
NORTH. MONDAY...MOISTURE AVAILABILITY STILL LOOKS GOOD ACROSS SE
UTAH AND SW COLORADO (GFS ADVERTISES PWAT > 1.00)...SO EXPECT
AFTERNOON AND EVENING CONVECTION TO OCCUR ACROSS AT LEAST THE
SOUTHERN HALF OF THE AREA. THINGS DRY OUT A BIT MORE TUESDAY...WITH
DAYTIME THUNDERSTORMS NOW CONFINED TO THE MOUNTAINS ALONG THE DIVIDE
AND THE EXTREME SOUTH. BY WEDNESDAY AND THURSDAY...THE HIGH BEGINS
TO SHIFT AGAIN TOWARD THE EAST. THINGS WILL MOISTEN UP A LITTLE AS
THE NORTHERLY FLOW WEAKENS. EXPECT SLIGHT CHANCE OF SHOWERS/
THUNDERSTORMS MOUNTAINS...BUT WILL HOLD BACK ON POPS ACROSS THE
VALLEYS AT THIS TIME. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE
NORMAL...WITH THE EXCESSIVE HEAT REMAINING CLOSER TO THE CORE OF
THE UPPER HIGH.  DJN.83

FRIDAY-SATURDAY...THE UPPER LEVEL HIGH MEANDERS BACK TO THE
EAST AND EVENTUALLY REACHES EASTERN COLORADO BY SATURDAY.  GRADUAL
INCREASE IN MONSOONAL MOISTURE EXPECTED THROUGH THE PERIOD WITH
SLIGHT INCREASE IN POPS EACH DAY. NO MAJOR SWINGS IN TEMPS THROUGH
THE PERIOD. JDC

.GJT...NONE.
Hazardous weather outlook, Jul 26, 4:45 AM MST, 14 hours 55 minutes before
COZ001>014-017>023-UTZ022>025-027>029-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT JUL 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER MUCH OF
EASTERN UTAH AND WESTERN COLORADO TODAY AND CONTINUE THROUGH LATE
THIS EVENING. LIGHT WINDS ALOFT WILL RESULT IN SLOW MOVING
THUNDERSTORMS. A FEW OF THE STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL...CAUSING SUDDEN RISES OF DRY CREEKS AND SMALL STREAMS. IN
ADDITION...GUSTY WINDS TO NEAR 35 MPH...CLOUD TO GROUND LIGHTNING AND
SMALL HAIL UP TO 1/4 INCH WILL ACCOMPANY THE STRONGER STORMS.

TEMPERATURES WILL REMAIN ABOVE NORMAL ACROSS THE LOWER VALLEYS OF
EASTERN UTAH AND WESTERN COLORADO TODAY...WITH AFTERNOON HIGH
TEMPERATURES RANGING FROM 90 TO 103 DEGREES FAHRENHEIT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.

NL

In the hours before

Local storm report, Jul 26, 4:16 PM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
0516 PM MDT SAT JUL 26 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    5 W HESPERUS              CO   0.75 IN HAIL
07/26/03   LA PLATA                       HAIL COVERED HIGHWAY
                                          CAUSING 6-CAR PILE UP

DJN
Local storm report, Jul 26, 4:16 PM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
0516 PM MDT SAT JUL 26 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    5 W HESPERUS              CO   0.75 IN HAIL
07/26/03   LA PLATA                       HAIL COVERED HIGHWAY
                                          160 CAUSING 6-CAR PILEUP

DJN
Local storm report, Jul 26, 5:41 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
0641 PM MDT SAT JUL 26 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    5 WSW DURANGO             CO   FLASH FLOOD
07/26/03   LA PLATA                       ROADS AND DRIVEWAYS WASHED
                                          OUT AT NUMEROUS LOCATIONS 3
                                          TO 5 MILES WEST AND
                                          SOUTHWEST OF
                                          DURANGO...INCLUDING THE
                                          INTERSECTION OF COUNTY
                                          ROADS 141 AND
                                          125...INTERSECTION OF
                                          COUNTY ROADS 141 AND
                                          142...AND ALONG COUNTY ROAD
                                          207.

JDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Gore and Elk Mountains/Central Mountain Valleys

When
July 26, 7:40 PM MST to 7:50 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379189.